MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO 45MM NEEDLE (BOX OF 5); NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO 45MM NEEDLE (BOX OF 5); NEEDLE, HYPODERMIC, SINGLE LU
Catalog Number 9079-VC-005
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/30/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Qn#(b)(4).
 
Event or Problem Description
It was reported that "there was an incident a few months ago where someone pushed meds through a dislodged or incorrectly placed proximal humerus io that caused the patient to lose their arm".The current status of the patient is reported as "fine".Per the customer, "75% of their nurses are fresh out of nursing school and most don't know how to correctly place an io".Education classes were provided to the staff.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Qn# (b)(4).Additional information received on 30 aug 2023 states that the io was placed in the left humeral head and "vasopressin, rocuronium, etomidate, vecuronium, txa, calcium chloride, versed, rocephin, ketamine and blood" was transfused through the io.Furthermore, "the patient never lost an arm.The patient had necrosis that developed that resulted in placement of a wound vac, hyperbaric treatments and eventually debridement of the area with a graft placed.From the supporting documentation, the patient was vomiting and to protect the patients airway the decision was made to intubate.Rsi medications were given through the io.The thought was the rsi medications contributed to the necrosis around the io site.Of note, documentation reports that ~ 5 minutes after the patient returned to ed from imaging, it was noted that blood was still infusing through the io and that the io was now beginning to infiltrate." complaint verification testing could not be performed as no sample was returned for analysis.A review of the certificate of compliance for this product was performed and no relevant findings were identified.The ifu provided with this kit states, "important: control patient movement prior to and during procedure.Squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force".Without the device to evaluate, the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend for reports of this nature.Other remarks: n/a.Corrected data: section b4: date of this report corrected to 18-aug-2023.

Brand Name
EZ-IO 45MM NEEDLE (BOX OF 5)
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17590571
Report Number3011137372-2023-00213
Device Sequence Number2442711
Product Code FMI
UDI-Device Identifier00816000011980
UDI-Public00816000011980
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9079-VC-005
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/21/2023
Supplement Date Received by Manufacturer09/07/2023
Initial Report FDA Received Date08/21/2023
Supplement Report FDA Received Date11/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale